By Mary Forrest, L.P.N & Christopher Forrest, M.D.

Many doctors call this versatile medicine "Vitamin H," a nickname which implies the feeling that a dose a day for all elderly can be a good thing, at least for some nursing staff. It can control psychotric behavior, It can transform the meanest lion into a meek mouse. It can restrain the raging bull or the confused wanderer. It is also the most commonly prescribed chemical restraint, accounting for nearly half of all major tranquilizers prescribed in nursing homes. The Physician's Desk Reference (PDR) lists the following accepted uses of Haldol:

1. Management of psychotic disorders (which does not include typical dementia)
2. Control of Tourette's syndrome in children and adults
3. Severe combative, explosive behavioral disturbances in children

Interestingly, the PDR makes no reference of its use to restrain confused elderly patients. Most physicians, we suspect, would justify its use by claiming that their patient had organic brain syndrome (i.e...dementia with psychotic manifestations.)

Once a physician decides to use a major tranquilizer in order to control the behavior of a patient with dementia, Haldol is generally chosen because of its high potency, relative safety in high dosages and decreased sedative effect, and because eventually it causes fewer side effects than other antipsychotics. Some physicians feel that it is especially useful in the confused ''sundowning'' patient (someone in whom confusion worsens at night).

However, drugs which have a sedative effect, as is the case with many other major tranquilizers, can actually worsen confusion in a "sundowner" by reducing stimulation that otherwise would maintain his orientation and increase risk of movement disorders.

Long-term use of major tranquilizers is of unproven and dubious benefit. Nonetheless, any nurse who has given this type of medication for a combative patient will extol its virtues, when confronted with the combative patient. Some physicians prefer to use Haldol over other choices because they feel it is more effective under this circumstance. We believe that long-term administration of Haldol should only be considered with the greatest of care and caution. Other options are commonly available and side effects are more likely to occur in the elderly, especially women.

Tardive Dyskinesia

Tardive dyskinesia is a dreaded adverse reaction not only for Haldol, but for most of the major tranquilizers that are used in the elderly. As many as 5% of all elderly individuals receiving these drugs may be affected by tardive dyskinesia.

It is sinister for several reasons:

Elderly women are most susceptible, the symptoms are often mistaken or not recognized and the symptoms may be irreversible. It can occur after a few months of drug usage. As symptoms develop, doctors may mistake them for worsening of the underlying disease. The physician might increase the dose of the antipsychotic medicine and temporarily suppress the symptoms, but tardive dyskinesia returns.

The symptoms of tardive dyskinesia are Parkinsonian tremors (often pill rolling motions with the fingers), difficulty in swallowing and involuntary movements of the face and jaw. There often is continuous, involuntary and abnormal body movements with chewing motions and tongue thrusting.

If these symptoms are recognized in time, the drug can be immediately removed and the condition may not worsen. Failure to recognize and remove the cause will result in an increased severity of these symptoms without hope of reversal. Other than removing the medication responsible for the tardive dvskinesia, there is no known treatment. Thus, the use of major tranquilizers should be carefully scrutinized and reserved for appropriate indications. The nursing staff should be acutely aware of the early signs of tardive dyskinesia so that the responsible drug can be removed when the initial symptoms appear.

What to Watch For

It has previously been recommended that close contact be maintained with the attending physician concerning the drugs prescribed, the reason for the prescription and possible side effects. This contact is even more important if mood altering drugs are in use. Keep in mind what your doctor would call the baseline, that is, remember what the patient was like before the onset of the drug use, and compare that to what you now observe. Watch for the following as possible symptoms of overmedication:

Physical Changes
Does the person seem excessively cold?
Does he complain of dry mouth and skin?
Does the person have excessive thirst and sweating?
Does he tire easily and sleep a great deal?
Do you observe strange, rhythmic movements of his face, mouth or tongue (tardive dyskinesia)?
Has his walk changed to a staggering shuffle?

Mental Changes
Has the person become more confused without reason?
Is the person more depressed and/or agitated?
Has vision changed-staring into space, blurred, etc.?

Alzheimer's Outreach http://alzheimers.zarcrom.com

Click HERE to go back